Q. I started to suffer from erectile dysfunction? Why is this happening and what can I do to treat it? I am a healthy 52 year old. I have hypertension but i take pills to treat it and my levels are around 130/80. except that I am at great shape. In the last few months I feel that a problem in my sex life. I want to have sex but i can't due to erectile dysfunction. What can be the reason for this? and more important what can I do?

Penile injection therapy, intracavernous injection, involves the injection of a vasodilator (a chemical that relaxes arteries to increase blood flow) into the penis. Penile injected therapy is recognized as the most effective nonsurgical treatment for erectile dysfunction. However, due to the invasive nature, it is often used in men who have failed or have contraindications to other treatments such as oral therapies.
The physical side effects of chemotherapy are usually temporary and resolve within one to two weeks after stopping the chemotherapy. However, chemotherapy agents, such as Ciplatin or Vincristine, may interfere with the nerves that control erection leading to possible impotence. Make sure you discuss potential side effects of cancer chemotherapy with your doctor or healthcare provider.
Surgery to repair arteries (penile arterial reconstructive surgery) can reduce impotence caused by obstructions that block the flow of blood to the penis. The best candidates for such surgery are young men with discrete blockage of an artery because of a physical injury to the pubic area or a fracture of the pelvis. The procedure is less successful in older men with widespread blockage of arteries.

ED occurs in up to 70% of men with MS, and MS is one of the most prevalent neurological disorders that affect the younger adult population worldwide (33-35). The mean time for SD and ED to develop is about 9 years and is rarely a presenting symptom of MS (36). Men with MS and ED may continue to have nocturnal erections, and psychogenic erections; however, this does not mean they have psychogenic ED but could be an indicator that MS involves the spinal cord (37).
Experts often treat psychologically based impotence using techniques that decrease anxiety associated with intercourse. The patient's partner can help apply the techniques, which include gradual development of intimacy and stimulation. Such techniques also can help relieve anxiety during treatment of physical impotence. If these simple behavioral methods at home are ineffective, a doctor may refer an individual to a sex counselor.
If PDE5 drugs don't work or cannot be used because of potential side effects, your doctor can recommend other therapies. The drug alprostadil (Caverject, Edex, Muse) allows blood to flow more freely in the penis, leading to an erection. The drug can be injected with a tiny needle into your penis. Or, a small pellet (suppository) can be inserted into the opening of the penis. Suppositories and injections are effective in the majority of men.

Look, ED can have many causes. Most of the time, it’s physiological. But there are also lots of psychological reasons why someone may experience ED. Treating ED isn’t all about medication. Dealing with some of these psychological issues can help you battle ED, too. I’m talking about depression, anxiety, loss of desire, sense of inadequacy, guilt, fatigue, anger, relationship dysfunction. Working through these types of psychological challenges can help you achieve the happy, healthy manhood you deserve.

In many cases, diagnosing erectile dysfunction requires little more than a physical exam and a review of your symptoms. If your doctor suspects that an underlying health problem may be at play, however, he may request additional testing. Once you’ve determined the cause for your ED, you and your doctor can decide on a form of treatment – here are some of the options:
Knowing about your history of ED will help your health provider learn if your problems are because of your desire for sex, erection function, ejaculation, or orgasm (climax). Some of these questions may seem private or even embarrassing. However, be assured that your doctor is a professional and your honest answers will help find the cause and best treatment for you.
×